Home » 2019 » January

Monthly Archives: January 2019

Anti epilepsy medication and breastfeeding

A brief introduction to the information on the safety of anti epilepsy medication during breastfeeding. It does not include full information but you can find more in my book or by emailing me.

There is no reason why women who have taken anti-epileptic medication throughout their pregnancy should not be encouraged to breastfeed their baby (Veiby 2013). However, women should be counselled on the signs of risk to be aware of, in particular excessive somnolence and poor weight gain. The risks increase with multiple drug regimens.

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/epilepsy-and-breastfeeding-1.pdf

www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/epilepsy-and-breastfeeding-1.pdf

Oseltamivir for flu and breastfeeding

Just this week the number of queries about the use of oseltamivir (Tamiflu) has increased dramatically so I have written this fact sheet. Hope the incidence of flu doesn’t increase dramatically this year. The best prevention is hand washing and that those with symptoms stay in isolation.

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/tamiflu.pdf

Bowel cleansing before colonoscopy and breastfeeding

Just recently I have been contacted by several mothers who were told that they cant breastfeeding during the 24 hour period of bowel prep prior to a colonoscopy or for 24 hours following the procedure under sedation. This is not supported by research and understanding of the pharmacokinetics of the drugs used. It is also a potential risk in that the mother may develop blocked ducts or mastitis necessitating antibiotics if she is unable to express her milk, or in many cases hasn’t been advised to! Not all babies will drink from a bottle so may become dehydrated. Some babies are allergic to cow’s milk protein and may be compromised by 3 days of artificial formula. Hence this fact sheet on the bowel preparations generally used.

It is acceptable to breastfeed as normal during bowel prep. The mother should drink freely of the allowed clear fluids. Someone may be needed to look after the baby during rapid need to evacuate bowels – unless you have taken these products you cant begin to understand the urgency!

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/Moviprep-and-breastfeeding.pdf

Midazolam as a sedative for procedures in breastfeeding mothers

The reason I write these factsheets is in response to the questions which are posed to me on social media. I have included the use of midazolam in fact sheets on colonoscopy, endoscopy and dental sedation on information on the Breastfeeding Network but still mothers are told that they need to delay procedures, are only allowed gas and air during the procedure or must stop breastfeeding for 24 hours. The latter is recommended by the manufacturers but since the half life is 3 hours it is all gone from the mother’s body and therefore her milk within 15 hours. Those 9 hours make a massive difference to a breastfeeding dyad which seems to be ignored by the professional

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/colonoscopy-and-breastfeeding.pdf

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/dental-sedation-and-breastfeeding.pdf

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/endoscopy-and-breastfeeding.pdf

This factsheet contains information taken from my book Breastfeeding and Medication 2018. I hope it helps breastfeeding mums and professionals

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/midazolam.pdf

Accidentally taking one dose of aspirin when breastfeeding

It is surprising how often mums manage to take products containing aspirin by mistake – they are given by well meaning partners, friends at the office or just taken quickly for pain. Then the realisation that aspirin is contra indicated in breastfeeding. What to do? How long to express?

The answer is actually simple with one single accidental exposure. The risk is low and I have been unable to find any references associating Reye’s syndrome with the amount of aspirin passing through breastmilk.

Reye’s syndrome This is a rare syndrome, characterised by acute encephalopathy and fatty degeneration of the liver, usually after a viral illness or chickenpox. The incidence is falling but sporadic cases are still reported. It was often associated with the use of aspirin during the prodromal illness. Few cases occur in white children under 1 year although it is more common in black infants in this age group. Many children retrospectively examined show an underlying inborn error of metabolism.

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/accidental-aspirin-3.pdf


Leave a comment

Logged in as Wendy JonesLog out?

Comment

Follow us

Sleep problems when breastfeeding

One of the hardest questions I have to answer. I want to help but I need to keep the breastfed baby safe too

Sleeping tablets

Avoid if possible. Use for as short a time as possible. Observe baby for drowsiness. Avoid falling asleep with the baby in bed, on a chair or sofa

Committee on Safety of Medicines advice

1 Benzodiazepines are indicated for the short-term relief (two to four weeks only) of anxiety that is severe, disabling or subjects the individual to unacceptable distress, occurring alone or in association with insomnia or short-term psychosomatic, organic or psychotic illness.

2 The use of benzodiazepines to treat short-term ‘mild’ anxiety is inappropriate and unsuitable.

3 Benzodiazepines should be used to treat insomnia only when it is severe, disabling, or the individual is caused extreme distress.

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/sleeping-tablets-7.pdf